Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Shreveport, LA

May 21, 20175 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2017, 9:54 AM CDT for 5 parishes in Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 9:54 AM CDT (14:54 UTC)
Expired
May 21, 2017, 10:30 AM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 51 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS54 KSHV 211454
SVRSHV
LAC013-015-017-027-119-211530-
/O.NEW.KSHV.SV.W.0178.170521T1454Z-170521T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
954 AM CDT SUN MAY 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Webster Parish in northwestern Louisiana...
  Central Caddo Parish in northwestern Louisiana...
  Northwestern Bienville Parish in northwestern Louisiana...
  Southwestern Claiborne Parish in northwestern Louisiana...
  Central Bossier Parish in northwestern Louisiana...

* Until 1030 AM CDT

* At 953 AM CDT, severe thunderstorms were located along a line
  extending from near Benton to Ringgold, moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bossier City, Minden, Haughton, Arcadia, Benton, Ringgold, Sibley,
  Cullen, Cotton Valley, Gibsland, Sarepta, Doyline, Dubberly, Dixie
  Inn, Heflin, Shongaloo, Eastwood, Evergreen, Athens and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 9360 3291 9326 3254 9289 3230 9330
      3262 9379
TIME...MOT...LOC 1453Z 205DEG 36KT 3263 9371 3235 9328 

HAIL...1.00IN
WIND...<50MPH
 
$$

FB
1 follow-up statement
486 
WWUS54 KSHV 211512
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1012 AM CDT SUN MAY 21 2017

LAC017-211521-
/O.CAN.KSHV.SV.W.0178.000000T0000Z-170521T1530Z/
Caddo LA-
1012 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CADDO PARISH IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3301 9360 3291 9326 3254 9289 3232 9326
      3269 9376
TIME...MOT...LOC 1511Z 219DEG 26KT 3271 9366 3242 9318 

$$

LAC013-015-027-119-211530-
/O.CON.KSHV.SV.W.0178.000000T0000Z-170521T1530Z/
Webster LA-Bienville LA-Claiborne LA-Bossier LA-
1012 AM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR WEBSTER...NORTHWESTERN BIENVILLE...SOUTHWESTERN CLAIBORNE AND
CENTRAL BOSSIER PARISHES...

At 1011 AM CDT, severe thunderstorms were located along a line
extending from near Benton to near Heflin, moving northeast at 30
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Minden, Haughton, Arcadia, Benton, Ringgold, Sibley, Cullen, Cotton
Valley, Gibsland, Sarepta, Doyline, Dubberly, Dixie Inn, Heflin,
Shongaloo, Eastwood, Evergreen, Athens, Jamestown and Mount Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 9360 3291 9326 3254 9289 3232 9326
      3269 9376
TIME...MOT...LOC 1511Z 219DEG 26KT 3271 9366 3242 9318 

HAIL...1.00IN
WIND...<50MPH
 
$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:27 AM CDT, 27 minutes earlier.

Area forecast discussion, May 21, 9:27 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
927 AM CDT Sun May 21 2017

.UPDATE...
Latest radar trends displayed a complex of thunderstorms moving
east-northeast from east Texas to across northwest Louisiana, with
isolated to scattered thunderstorms noted across portions of
southwest Arkansas. This update will exhibit POPs increasing to
the likely to definite category, as reflected by radar trends.
Some of these storms have had a history of producing moderate to
large sized hail. Otherwise, forecast is largely on track with the
unsettled pattern and chances for precipitation expected to
intermittently continue for the next few days.

&&

.PREV DISCUSSION... /issued 551 AM CDT Sun May 21 2017/

AVIATION...
Sfc cold front has moved to southern portions of the area and will
provide a focus for possible stg tstms at beginning of fcst
period, before this boundary moves south of the area. KLFK
terminal may in in the midst of these stg storms at 21/12z
beginning of fcst period. Meanwhile, an elevated frontal boundary
remains fairly stnry along or just south of I-30. Scattered
ongoing convection also expected to remain centered along this
boundary, and may continue to impact KTXK and KELD terminals, but
not as stg as convection further south. Thus, isold to sct
convection possible across much of area this aftn, but will high
based with mostly vfr cloud conditions, even near rw/trw. A strong
short wave will then move back into the area from the west after
22/06z, with more widespread showers developing mainly south of
I-20 with mid lvl decks beginning to lower. N-ne winds around 5 to
10 kts expected today, becmg lgt after 22/00z./07/

PREV DISCUSSION... /issued 257 AM CDT Sun May 21 2017/

DISCUSSION...

Despite being well removed from the vigorous upper level
trough across the Northern Plains into the Upper Great Lakes
region of the country, we continue to deal with isolated to
scattered convection across portions of the Four State Region
early this morning. This due in part to a myriad of convective
outflow boundaries, not to mention residual instability from some
atmospheric recovery from Sat Aftn, a weak sfc cold front making
slow progress into our region and weak upper level perturbations
in west southwest flow aloft across East Texas into Northern
Louisiana and Southern Arkansas.

Cold front as of 06z was oriented near a LZK...TXK...PSN line and
was continuing to make slow but steady progress south and east
early this morning. The front should continue moving southeast
during the day, moving through all but our extreme southeast
parishes of Northern Louisiana by this afternoon. Seeing some
elevated convection currently to the north and west of the
Interstate 30 corridor of Northeast Texas and Southwest Arkansas
with this convection oriented along the 850mb front which has made
just about as much progress south and east as it will make today.
For this reason, cannot rule out additional prefrontal and post
frontal showers and thunderstorms once again today but the best
coverage should be across our southern most zones through this
afternoon. Models continue to indicate an embedded disturbance in
this WSW flow aloft moving our way quickly tonight from the TX
Hill Country. Our southwest zones will be in the left front exit
region of a 70-90kt upper level jet oriented west to east across
Central TX late tonight which should allow for good upper level
forcing despite a rather stable post frontal boundary layer across
our region. The NAM output continues to be the most vigorous with
convection overnight but the GFS and ECMWF are trying to play
catchup so to speak so have beefed up pops tonight, especially
after midnight tonight and through the day Monday for the above
reasons. The highest rain chances will be felt across our southern
third tonight through Monday before we lose the effects of the
disturbance to our east.

Beyond Monday, we look upstream once again to our north and west
as another strong shortwave splits off the Upper Great Lakes
trough and moves due south into the Central and Southern Plains
late Monday Night into Tuesday. Strong PVA signal in advance of
what will become a developing longwave trough across the Mid Miss
Valley, resulting in increased chances of showers and
thunderstorms once again Tue along and ahead of a cold front which
should blow through our region Tue Night. The trough appears to
cut itself off a little further north and east of our region
Wed/Wed Night which may limit post frontal shower activity Wed/Wed
Night but none the less, much cooler airmass will be felt behind
this cold front for Wed into Thu. Still forecasting overnight lows
in the upper 40s to lower-mid 50s for next Wed Night/Thu morning
with a quick moderation in temperatures for the upcoming weekend
on the heels of returning southerly flow. Southwest flow aloft
commencing once again for next weekend suggests scattered showers
and thunderstorms returning to the region as well by this
timeframe.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  62  71  60 /  80  50  60  40
MLU  80  62  72  59 /  40  40  60  40
DEQ  78  55  74  57 /  30  10  20  40
TXK  78  59  72  57 /  70  20  30  40
ELD  78  56  73  57 /  70  20  60  30
TYR  77  62  74  61 /  80  50  50  40
GGG  78  62  72  59 /  80  50  60  40
LFK  80  66  73  62 /  50  60  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/07/13
Hazardous weather outlook, May 21, 3:20 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
320 AM CDT Sun May 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
320 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
across much of the Four State Region today through tonight as a
series of upper level disturbances are forecast to influence the
region. The highest rain chances will be felt across the southern
third of Northeast Texas into portions of West Central and East
Central Louisiana through tonight. Strong thunderstorms will be
possible today and an isolated severe thunderstorm cannot be ruled
out through the early evening hours today. Locally heavy downpours
will also be possible with thunderstorm activity today through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous showers and thunderstorms will again be
possible across the Four State Region on Monday with the highest
rain chances once again forecast to be across the southern third
of Northeast Texas into portions of West Central and East Central
Louisiana. A strong upper level storm system will approach the
region from the northwest during the day Tuesday bringing with it
scattered showers and thunderstorms Tuesday into Tuesday Night
before the activity exits the region to our east for Wednesday.
Severe thunderstorms are not anticipated with any of this activity
Monday through Tuesday Night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

13

In the hours before

Special weather statement, May 21, 8:43 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
843 AM CDT SUN MAY 21 2017

ARZ060-070-071-211400-
Hempstead AR-Lafayette AR-Miller AR-
843 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HEMPSTEAD...
NORTHERN MILLER AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 900 AM
CDT...

At 842 AM CDT, Doppler radar was tracking a strong thunderstorm over
Genoa, or 8 miles southeast of Texarkana, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Stamps, Lewisville, Garland, Genoa, Mount Pleasant,
Patmos, Ferguson, Hervey, Spirit Lake and Piney Grove.

LAT...LON 3346 9348 3345 9348 3345 9347 3338 9342
      3328 9394 3344 9401 3367 9364
TIME...MOT...LOC 1342Z 249DEG 26KT 3339 9390

FB
Local storm report, May 21, 8:46 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
846 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HAIL             2 ESE HENDERSON         32.15N 94.77W
05/21/2017  E0.75 INCH       RUSK               TX   TRAINED SPOTTER

&&

20
Special weather statement, May 21, 9:01 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
901 AM CDT SUN MAY 21 2017

ARZ060-061-070>072-211430-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
901 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN MILLER...NORTHEASTERN LAFAYETTE...SOUTHERN NEVADA AND
NORTHWESTERN COLUMBIA COUNTIES UNTIL 930 AM CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm over
Garland, or 8 miles west of Lewisville, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stamps, Waldo, Lewisville, McNeil, Buckner, Rosston, Garland,
Willisville, Bodcaw, Mount Vernon, Cale, Patmos, Young, Sutton,
Waterloo, Falcon, Mount Moriah, College Hill, Spirit Lake and
Lamartine.

LAT...LON 3362 9311 3338 9312 3338 9311 3335 9311
      3328 9375 3345 9382 3372 9333
TIME...MOT...LOC 1400Z 264DEG 28KT 3339 9373

FB
Special weather statement, May 21, 9:34 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
934 AM CDT SUN MAY 21 2017

LAZ001>004-012-TXZ126-138-211530-
Bossier LA-Bienville LA-Claiborne LA-Caddo LA-Webster LA-Harrison TX-
Marion TX-
934 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...CADDO...NORTHWESTERN
BIENVILLE...SOUTHWESTERN CLAIBORNE AND BOSSIER PARISHES...
SOUTHEASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 1030 AM
CDT...

At 934 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oil City to near Fosters to 11 miles
southwest of Ringgold. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Springhill, Homer, Vivian,
Haughton, Arcadia, Blanchard, Benton, Ringgold, Sibley, Cullen, Plain
Dealing, Cotton Valley, Oil City, Gibsland, Sarepta, Doyline and
Mooringsport.

LAT...LON 3224 9336 3224 9351 3266 9426 3302 9378
      3302 9334 3285 9308 3252 9291
TIME...MOT...LOC 1434Z 232DEG 31KT 3270 9405 3247 9368 3226 9347

09
Special weather statement, May 21, 9:38 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
938 AM CDT SUN MAY 21 2017

TXZ125-136-137-150-211545-
Upshur TX-Gregg TX-Smith TX-Rusk TX-
938 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN RUSK...
SOUTHWESTERN UPSHUR AND SOUTHWESTERN GREGG COUNTIES UNTIL 1045 AM
CDT...

At 938 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, Whitehouse, White Oak, Gladewater, Lindale,
Overton, Big Sandy, New London, Arp, Clarksville City, East Mountain,
Liberty City, West Mountain, Noonday, New Chapel Hill, Winona, Union
Grove and Warren City.

LAT...LON 3256 9524 3257 9521 3254 9519 3255 9518
      3255 9516 3259 9515 3269 9485 3221 9470
      3220 9546 3223 9549 3225 9547 3230 9545
      3231 9546 3236 9545 3237 9547 3242 9551
      3246 9557
TIME...MOT...LOC 1438Z 245DEG 23KT 3235 9521

09
Special weather statement, May 21, 9:41 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
941 AM CDT SUN MAY 21 2017

ARZ060-061-071>073-211515-
Hempstead AR-Union AR-Lafayette AR-Nevada AR-Columbia AR-
941 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN LAFAYETTE...NORTHWESTERN UNION...SOUTHERN NEVADA AND
NORTHERN COLUMBIA COUNTIES UNTIL 1015 AM CDT...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stamps, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, McNeil, Buckner, Rosston,
Willisville, Bodcaw, Bluff City, Mount Holly, Smithland, Mount
Vernon, Cale, Patmos, Lerch, Laughlin, Waterloo, Falcon and College
Hill.

LAT...LON 3374 9314 3369 9311 3338 9312 3337 9290
      3332 9286 3317 9358 3337 9369 3338 9367
      3339 9370 3343 9372 3344 9371 3344 9373
TIME...MOT...LOC 1440Z 257DEG 34KT 3332 9352

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:16 PM CDTSevere Thunderstorm WarningSHVDe Soto59 min
May 20, 9:49 PM CDTSpecial Weather StatementSHVDe Soto41 min
May 20, 10:08 PM CDTSpecial Weather StatementSHVDe Soto37 min
May 20, 10:34 PM CDTSpecial Weather StatementSHVDe Soto, Red River41 min
May 20, 10:44 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto61 min
May 20, 11:16 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Webster59 min
May 20, 11:52 PM CDTSpecial Weather StatementSHVWebster53 min
May 21, 12:05 AM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster44 min
May 21, 12:27 AM CDTSpecial Weather StatementSHVBienville63 min
May 21, 12:33 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln57 min
May 21, 8:31 AM CDTSevere Thunderstorm WarningSHVCaddo59 min
May 21, 9:34 AM CDTSpecial Weather StatementSHVBossier, Caddo, Webster56 min
May 21, 10:28 AM CDTSpecial Weather StatementSHVBienville, Red River32 min
May 21, 10:32 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Webster43 min
May 21, 11:05 AM CDTSpecial Weather StatementSHVOuachita40 min
May 21, 11:17 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Union43 min
May 21, 11:47 AM CDTSpecial Weather StatementSHVCaldwell43 min
May 21, 12:01 PM CDTSpecial Weather StatementSHVJackson, Lincoln, Ouachita, Union44 min
May 21, 12:43 PM CDTSpecial Weather StatementSHVCaldwell, Jackson, Ouachita, Union47 min
May 21, 1:59 PM CDTSpecial Weather StatementSHVGrant, LaSalle61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.